YWM BLOG

I’m Gaining Weight on Prescription Medications – What Can I Do?

Prescription Medications sign on pharmacy

Prescription medications are one of many factors that can influence changes to your weight. You might be eating healthy, cutting back on portion sizes and getting regular exercise – all while watching the number on the scale creep up. What’s going on and what can you do?

Effects of Prescription Medications

Certain prescription medications, though not all, can cause weight gain – even several pounds a month. Common culprits are those used to treat health conditions such as diabetes, high blood pressure, mood disorders, seizures and migraines. Additionally, contraceptives and hormone therapy can also cause changes to your weight.

In other cases, it’s not the medication itself causing weight gain, but the side effects:

  • Increased appetite and hunger
  • Changes to how the body absorbs and stores glucose
  • Slower metabolism
  • Shortness of breath or fatigue
  • Water retention

However, just because you are taking a certain medication does not mean you are destined to gain weight. Truthfully, the effects of medication vary from person to person. Some people may gain a few extra pounds over the course of a year while others gain 10 or more pounds within the span of a few months. Since many of these prescriptions are used to treat chronic conditions, weight gain isn’t uncommon as time passes.

How to Address Weight Gain

1-Speak with Your Healthcare Provider

First and foremost, don’t stop taking a prescription medication without first talking to the healthcare provider who prescribed it to you. If you are concerned about changes to your weight, make an appointment with your provider to talk about them. He or she may prescribe something different or work with you to offset the gain.

2-Be Aware

Research your medication and see what experiences others have had. Be conscious of what weight-related factors are in your control and which ones aren’t. Knowledge of what’s going on in your body is an important thing to be aware of.

3-Keep a Food and Activity Tracker

Mindfulness can help you offset weight gain. Keep track of what you’re eating and how much you’re exercising. Also write down other observations such as cravings, fatigue, bloat and hunger/fullness levels. Use these to make adjustments to your daily routine as needed.

Conclusion

If you suspect that prescription medications are causing you to gain weight, talk to your healthcare provider and determine a course of action. Do not make the decision on your own to stop taking your medication or switch to a lower dosage. Then, take a closer look at your food intake and activity habits to make any necessary adjustments. Other healthcare providers such as nutritionists and exercise trainers can help you with this too.

Learn. Connect. Engage.

learn, connect, engage icons

Gain the tools you need to succeed in your health journey. Join the OAC Community at NO COST and get access to: Valuable Education – Ongoing Support – Meaningful Connections – Much More

Leave a Reply

Your email address will not be published. Required fields are marked *